FDA strengthen warnings about risk of myocardial infarction with NSAIDS

121

The FDA has strengthened an existing label warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) increase the chance of a myocardial infarction or stroke. NSAID prescription labels and information labels for over-the-counter, non-aspirin NSAIDs already contain details about the potential risks of myocardial infarction and stroke with the drugs.

According to the agency, prescription NSAID labels should be revised to reflect the following information: the risk of heart attack or stroke can occur as early as the first weeks of using an NSAID; the risk may increase with longer use of the NSAID; and the risk appears greater at higher doses.


The FDA reports that it was previously thought that all NSAIDs may have a similar risk, but says that newer information makes it less clear that the risk for myocardial infarction or stroke is similar for all NSAIDs. A Media Alert comments: “However, this newer information is not sufficient for us to determine that the risk of any particular NSAID is definitely higher or lower than that of any other particular NSAID.”


Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.


FDA will also request updates to the over-the-counter non-aspirin NSAID drug facts labels.

(Visited 14 times, 1 visits today)